Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 320, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 16, 2017, 8:53 PM CDT for Jefferson Davis County, Lawrence County, Lincoln County, Mississippi. It was in force for 52 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 8:53 PM CDT (01:53 UTC)
- Expired
- Jun 16, 2017, 9:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Jefferson Davis County, MS, Lawrence County, MS, Lincoln County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 84 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 9:05 PM CDT | TSTM WND DMG | 1 S New Hebron, MS | NUMEROUS TREES DOWN ALONG HIGHWAY 43 NEAR NEW HEBRON. |
| Jun 16, 9:10 PM CDT | TSTM WND DMG | Silver Creek, MS | NUMEROUS TREES DOWN NEAR SILVER CREEK AND THROUGHOUT THE COUNTY. |
| Jun 16, 9:15 PM CDT | TSTM WND DMG | 1 Ne Prentiss, MS | NUMEROUS TREES DOWN ACROSS THE COUNTY. |
| Jun 16, 9:15 PM CDT | TSTM WND DMG | 6 Ene Brookhaven, MS | TREES AND POWERLINES DOWN ALONG HEUCKS RETREAT ROAD. |
| Jun 16, 9:15 PM CDT | TSTM WND DMG | Prentiss, MS | TREES AND POWER LINES DOWNED COUNTYWIDE. SOME TREES DOWNED ON SHEDS. |
| Jun 16, 9:20 PM CDT | TSTM WND DMG | 8 Wnw Brookhaven, MS | TREES DOWN NEAR LLOYD STAR. |
| Jun 16, 9:24 PM CDT | TSTM WND DMG | 2 Sw Brookhaven, MS | A LARGE TREE BRANCH WAS SNAPPED OFF OAK HILL DR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 12:42 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1367 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
708
WUUS54 KJAN 170153
SVRJAN
MSC065-077-085-170245-
/O.NEW.KJAN.SV.W.0320.170617T0153Z-170617T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
853 PM CDT FRI JUN 16 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Lincoln County in south central Mississippi...
Lawrence County in south central Mississippi...
Jefferson Davis County in south central Mississippi...
* Until 945 PM CDT
* At 853 PM CDT, severe thunderstorms were located along a line
extending from Sanatorium to near Rockport to near Glancy, moving
southeast at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Sontag around 900 PM CDT.
Wanilla and Clem around 905 PM CDT.
Brookhaven and Monticello around 910 PM CDT.
Arm, Progress and Robinwood around 915 PM CDT.
Enterprise, Oak Vale, East Lincoln and Tilton around 920 PM CDT.
Society Hill around 925 PM CDT.
Topeka, Ruth and Melba around 930 PM CDT.
Jayess around 935 PM CDT.
Other locations impacted by these severe thunderstorms include
Bassfield, New Hebron and Silver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows!
&&
LAT...LON 3135 9011 3135 9062 3161 9063 3162 9073
3170 9073 3170 9042 3169 9038 3170 9038
3170 9026 3176 9013 3177 8976 3162 8976
3154 8960 3144 8959 3144 8982 3139 8983
3140 9004 3134 9004 3133 9008
TIME...MOT...LOC 0153Z 336DEG 46KT 3190 8978 3178 9013 3183 9045
HAIL...<.75IN
WIND...70MPH
$$
CME1 follow-up statement
386
WWUS54 KJAN 170226
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
926 PM CDT FRI JUN 16 2017
MSC065-077-085-170245-
/O.CON.KJAN.SV.W.0320.000000T0000Z-170617T0245Z/
Lincoln MS-Lawrence MS-Jefferson Davis MS-
926 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR LINCOLN...LAWRENCE AND JEFFERSON DAVIS COUNTIES...
At 925 PM CDT, severe thunderstorms were located along a line
extending from near Collins to Oak Vale to near East Lincoln, moving
south at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Society Hill around 930 PM CDT.
Melba around 935 PM CDT.
Other locations impacted by these severe thunderstorms include
Bassfield, New Hebron and Silver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows.
&&
LAT...LON 3135 9011 3135 9062 3161 9063 3162 9073
3170 9073 3170 9042 3169 9038 3170 9038
3170 9026 3176 9013 3177 8976 3162 8976
3154 8960 3144 8959 3144 8982 3139 8983
3140 9004 3134 9004 3133 9008
TIME...MOT...LOC 0225Z 345DEG 39KT 3156 8959 3144 8994 3149 9026
HAIL...<.75IN
WIND...70MPH
$$
CMEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:37 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jun 16, 6:37 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Jackson MS 637 PM CDT Fri Jun 16 2017 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: The threat for SHRA/TSRA will linger well into the night as extra lift associated with a disturbance helps to maintain convection beyond sunset and this will keep the threat for IFR category ceilings/vsby relatively high at most sites. Outside of the SHRA/TSRA, expect mainly VFR conditions with some potential for early morning fog. Additional storms could redevelop for locations mainly east of the GWO/JAN corridor Saturday afternoon. /EC/ && .DISCUSSION... Through Saturday: Thunderstorms have been increasing in coverage over the northern half of the forecast area over the past few hours as lift from the combined MCV/disturbance aloft filters southeast into the Lower MS Valley. The atmosphere across our region is very unstable with surface-based CAPE values ranging from 3500 to 5000 j/kg currently and some dry air aloft is helping enhance the threat for storms producing gusty (and possibly damaging) winds from microbursts. There is also a decent amount of deep layer wind shear in place (by summer standards) and this aspect of the environment will likely lead to one or two storm clusters aggregating within the next few hours along and north of I-20, and then advancing more or less southeastward into southern zones late this afternoon into the evening. The going severe thunderstorm watch will be kept in place through 9 pm in all areas at this juncture to cover the damaging wind threat from storms. There will also be a more secondary risk of hail. It is likely at least some portions of watch in northern and western zones will be able to be dropped from the watch before the official 9 pm expiration time. There have recently been some signals showing up for late tonight in high resolution model output suggesting convection could again pop up along the lingering convergent boundary (which helped trigger today's activity). This boundary should become oriented more north to south (near I-55) late tonight and into tomorrow and the question mark of whether or not much late night into early Saturday convection will occur provides more than wanted uncertainty for first half of the weekend. Initial thinking was that the current upper pattern (susceptible to somewhat chaotic thunderstorm clusters) would be breaking down after today but subtle hints of energy aloft trying to cut-off just to our south could possibly extend the unsettled window through Saturday. For now we are going with 30 PoPs tomorrow along and east of the I-55 corridor and will watch closely for trends in observations and near-term high resolution forecast models. As for impacts, it is certainly not out of the question a few strong storms could be in the cards for tomorrow (especially in the mentioned areas) but there is far too much uncertainty, and a general expected lessening of instability, to considering advertising a severe risk in the HWO/graphics at this time. Otherwise, expect highs generally ranging from 90 to 93 with plenty of humidity to occasional peak heat index values up to the century mark in spots. /BB/ Saturday night through Thursday night: On Sunday the mid-level ridge will continue to strengthen over the region. With plenty of moisture and decent lapse rates, expect there to be at least some isolated to scattered convection on the periphery of the ridge in the east Sunday afternoon. Once again a strong storm or two looks possible. On Monday into Tuesday, an upper trough will drag a cold front south across the area. The models are not overly robust with the convection with this system, as the models are struggling with the potential for a tropical system in the golf. The models want to turn the flow around to the North in advance of this potential low and cut off the flow of moisture to the area. High pressure and much drier air will build in for Tuesday and Wednesday with highs in the upper 80s Tuesday and in the low 90s by Wednesday. By Thursday the Global models diverge with the latest run of the ECMWF trying to bring some remnant tropical moisture northward over the area, while the GFS keeps the moisture to the south. Will lean towards the Drier GFS solution and keep the area dry on Thursday and Thursday night./15/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 70 91 74 91 / 71 26 14 13 Meridian 70 90 74 91 / 80 28 17 24 Vicksburg 74 92 74 91 / 52 23 12 9 Hattiesburg 71 90 72 91 / 48 26 16 27 Natchez 73 90 73 90 / 30 21 11 16 Greenville 74 91 75 91 / 80 20 10 10 Greenwood 71 91 75 90 / 80 23 12 12 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Jun 16, 3:12 PM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 312 PM CDT Fri Jun 16 2017 ARZ074-075-LAZ007>009-MSZ018-019-025>046-172015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- 312 PM CDT Fri Jun 16 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Through the remainder of this afternoon Severe thunderstorms will be possible through the rest of the afternoon north of the Interstate Twenty corridor. The main risk with any severe storms will be damaging winds, although hail up to the size of quarters cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. LAZ015-016-023>026-MSZ047>066-072>074-172015- Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren- Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson- Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 312 PM CDT Fri Jun 16 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon into this evening. Severe thunderstorms will be possible through evening along and north of the Interstate Twenty corridor. The main risk with any severe storms will be damaging winds, although hail up to the size of quarters cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. 50 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Jun 16, 8:35 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
835 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL MIZE 31.87N 89.55W
06/16/2017 E1.00 INCH SMITH MS PUBLIC
&&
BPLocal storm report, Jun 16, 8:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
837 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM TSTM WND DMG 3 NNW COLLINSVILLE 32.53N 88.86W
06/16/2017 LAUDERDALE MS PUBLIC
TREE DOWN ON WILDCAT RD.
&&Local storm report, Jun 16, 8:39 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
839 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM TSTM WND GST 1 SE FLOWOOD 32.31N 90.09W
06/16/2017 M51 MPH RANKIN MS ASOS
KJAN MEASURED 51 MPH.
&&Local storm report, Jun 16, 8:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
846 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG CLINTON 32.34N 90.33W
06/16/2017 HINDS MS AMATEUR RADIO
TREES DOWN.
&&
BPLocal storm report, Jun 16, 8:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
848 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND DMG 2 NNW COLLINSVILLE 32.52N 88.86W
06/16/2017 LAUDERDALE MS PUBLIC
TREE DOWN ON WILDCAT RD.
&&Local storm report, Jun 16, 8:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
849 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG BRANDON 32.28N 90.00W
06/16/2017 RANKIN MS FIRE DEPT/RESCUE
TREES DOWN.
&&
BPThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:12 PM CDT | Severe Thunderstorm Warning | JAN | Holmes, Humphreys, Issaquena, Sharkey, Yazoo | 63 min |
| Jun 16, 7:35 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin, Warren, Yazoo | 55 min |
| Jun 16, 7:48 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 57 min |
| Jun 16, 7:53 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Issaquena, Warren | 67 min |
| Jun 16, 8:14 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jasper, Jones, Simpson, Smith | 61 min |
| Jun 16, 8:24 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Simpson | 66 min |
| Jun 16, 8:51 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Simpson, Smith | 54 min |
| Jun 16, 9:00 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson | 49 min |
| Jun 16, 9:10 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Jones | 65 min |
| Jun 16, 9:12 PM CDT | Flash Flood Warning | JAN | Jones | 3 hr |
| Jun 16, 9:13 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar, Marion | 77 min |
| Jun 16, 9:47 PM CDT | Special Weather Statement | JAN | Franklin | 28 min |
| Jun 16, 9:59 PM CDT | Flash Flood Warning | JAN | Forrest, Lamar | 3 hr |
| Jun 17, 12:19 AM CDT | Special Weather Statement | JAN | Holmes, Humphreys | 56 min |
| Jun 17, 12:23 AM CDT | Special Weather Statement | JAN | Madison, Rankin, Yazoo | 67 min |
| Jun 17, 1:29 AM CDT | Special Weather Statement | JAN | Jones | 46 min |
| Jun 17, 1:43 AM CDT | Special Weather Statement | JAN | Humphreys | 62 min |
| Jun 17, 3:24 AM CDT | Special Weather Statement | JAN | Sunflower | 66 min |
| Jun 17, 4:57 AM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 27 min |
| Jun 17, 7:46 AM CDT | River Flood Warning | JAN | Attala, Holmes | 3 days |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.